Immune tablets linked to anaphylaxis

March 31, 2017

Immune tablets linked to anaphylaxis

Patient collapses at petrol station after taking natural health product. The Stethoscope by Alex E. Proimos (2012). Photo: photosforclass.com / Creative Commons licensed under CC by 2.0

An Auckland specialist is convinced an over-the-counter health product is causing “life threatening allergic reactions” – and it’s been confirmed by Medsafe.

Clinical immunologist Dr Maia Brewerton said herbal ingredient andrographis, often used in products to relieve cold and flu symptoms, had resulted in anaphylaxis in two patients.

Dr Brewerton said the two patients, who she saw within the last year, had both taken herbal tablets containing the ingredient.

She said it was the interval between patients taking the medication and experiencing the allergic reaction that contributed to her suspecting andrographis as the allergen.

“In one of the two individuals I saw they had anaphylaxis twice, and on both occasions the tablet contained the ingredient andrographis.”

Dr Brewerton said she skin-tested one patient to determine whether the herb had caused their anaphylactic reaction, but it came up negative.

“But that doesn’t exclude that it was the ingredient they reacted to – skin testing doesn’t exclude a clinically significant allergy.”

She reported the drug reactions to New Zealand’s Centre for Adverse Reactions Monitoring.

“They’re essentially part of Medsafe, and we know they’re monitoring it and if they see a trend they then follow that up.”

Dr Brewerton added she didn’t have an issue with natural products, but advised people to buy them at pharmacies or consult their doctors rather than health stores.

“People just need to be aware. My core thing is that just because something is natural, doesn’t mean it’s automatically safe.”

Medsafe, the authority which regulates medicines and medical devices in New Zealand, released an alert regarding andrographis on March 24.

The warning said a number of New Zealand cases had been identified by the Centre for Adverse Reactions Monitoring.

It reported allergic reactions including difficulty breathing, flushing, rashes and anaphylaxis in consumers taking andrographis-containing products.

“Consumers and healthcare professionals are reminded that products containing andrographis have the potential to cause serious allergic reactions.”

One patient, who asked not to be named, had early symptoms of a cold, so took tablets containing andrographis in September.

The patient said they took two tablets in their car, and then felt a burning sensation spreading through their body.

“It was instantaneous…From the grocery shop to the motorway, I started to feel really sick.”

The patient remembered hitting the kerb while pulling into a petrol station.

“I came to on the ground, my body just collapsed.”

Ambulance staff administered an adrenaline injection on the way to North Shore Hospital, the patient said.

Medsafe group manager Chris James said no further action would be taken with regards to products that continued to include andrographis.

“Natural health products are not assessed or reviewed by Medsafe, which was another reason for the alert about andrographis because it is a method of communicating important safety information.”

Australia’s Therapeutic Goods Administration received 43 reports of anaphylaxis and 78 of other allergic-type reactions associated with products that contained andrographis between December 2002 and April 2014.

Discuss

Wheels of change for commuting public

Wheels of change for commuting public

Madison Levy June 16, 2017

Saturn spacecraft’s final goodbye

Saturn spacecraft’s final goodbye

Mackenzie Smith June 16, 2017

New Ponsonby parking scheme hopes to drive away commuters

New Ponsonby parking scheme hopes to drive away commuters

Sophie Baird June 12, 2017